Alert archive / Idaho / Red Flag Warnings in 2011

Red Flag Warning 10, NWS Pocatello, ID

September 25, 20115 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 25, 2011, 4:46 AM MDT for 5 counties in Idaho. It took effect at Sep 25, 2011, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2011, 4:46 AM MDT (10:46 UTC)
In effect from
Sep 25, 2011, 2:00 PM MDT
Expired
Sep 25, 2011, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4971 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WWUS85 KPIH 251046
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
446 AM MDT SUN SEP 25 2011

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM UNTIL 9 PM MDT
SUNDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE ZONES 475 AND
476...

.A COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY. EXPECT
WIND GUSTS TO EXCEED 25 MPH IN ZONES 475 AND 476 COMBINED WITH
RELATIVE HUMIDITY BELOW 15 PERCENT. THE CONDITIONS MAY PRODUCE
EXTREME FIRE BEHAVIOR.

IDZ475-476-260300-
/O.UPG.KPIH.FW.A.0003.110925T2000Z-110926T0300Z/
/O.NEW.KPIH.FW.W.0010.110925T2000Z-110926T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
446 AM MDT SUN SEP 25 2011

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF. 

* TIMING: 2 PM TO 9 PM SUNDAY. 

* WIND: WEST TO SOUTHWEST 10 TO 20 MPH WITH GUSTS FROM 25 TO 30 
  MPH.

* HUMIDITY: BELOW 15 PERCENT 

* IMPACTS: DUE TO DRY FUELS THE THREAT FOR SPREADING DUE TO 
  GUSTY WINDS WILL BE INCREASED DURING THE DAY ON SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
1 follow-up statement
636 
WWUS85 KPIH 260252
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
852 PM MDT SUN SEP 25 2011


IDZ475-476-260400-
/O.EXP.KPIH.FW.W.0010.000000T0000Z-110926T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
852 PM MDT SUN SEP 25 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 475 AND 476...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 25, 2:34 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 25, 2:34 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
234 AM MDT SUN SEP 25 2011

.DISCUSSION...WE WILL BE SEEING OUR RECENT SPELL OF VERY WARM
WEATHER COME CRASHING TO A HALT IN THE NEXT 24-36 HOURS. BREEZY
SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATER TODAY WITH SUSTAINED
WINDS OF 15-25 MPH FORECAST. MOISTURE WILL INCREASE AS THE DAY
WEARS ON...WITH CLOUDS MOVING IN FROM THE WEST. THERE SHOULD JUST
BE ENOUGH INSTABILITY COMBINED WITH WHAT MOISTURE IS OUT THERE TO
KICK OFF AN ISOLATED AFTERNOON THUNDERSTORM IN WESTERN AREAS.
THERE IS STILL SOME DIFFERENCES IN HOW QUICKLY THE MODELS TRY AND
SWING THE SYSTEM THROUGH. THE NAM IS STILL SLOWER THAN THE OTHERS
BUT IS TRYING PLAY CATCH UP AT THE MOMENT. WE WILL SEE SHOWERS
SPREADING EASTWARD OVERNIGHT AS THE COLD FRONT RACES ACROSS
EASTERN IDAHO...WITH SOME LINGERING SHOWERS ACROSS THE NORTHERN
AND EASTERN MOUNTAINS MONDAY. THE FRONT WILL BE WELL EAST OF US
MONDAY BUT EXPECT BREEZY WEST TO SOUTHWEST WINDS IN SOME AREAS
ESPECIALLY THE SNAKE PLAIN. THE BIGGEST STORY SHOULD BE THE COOLER
TEMPERATURES TOMORROW...ALTHOUGH THAT MIGHT BE SOMEWHAT OF A
MISNOMER. HIGHS WILL BE IN THE 60S AND 70S FOR MORE POPULATED
AREAS AND 40S/50S IN THE MOUNTAINS. THAT IS ACTUALLY WHERE WE
SHOULD BE FOR THE END OF SEPTEMBER...COMPARED WITH THE 10-15
DEGREE ABOVE AVERAGE TEMPERATURES FROM THE PAST COUPLE OF DAYS.
MONDAY NIGHT WILL BE CHILLY WITH 30S AND 40S FOR THE MOST PART.
SOME OF THE HIGHER VALLEYS WILL LIKELY DROP INTO THE 20S. SOME
POCKETS OF FROST ARE ALSO POSSIBLE ACROSS PORTIONS OF THE SNAKE
PLAIN.

THE RIDGE REBUILDS ACROSS EASTERN IDAHO THROUGH MIDWEEK SIGNALING
THE RETURN OF ABOVE AVERAGE TEMPERATURES ALTHOUGH NOT QUITE AS
WARM AS THE RECENT SPELL. FOR TUESDAY AND WEDNESDAY...MOISTURE
WILL STREAM ACROSS NORTHERN AREAS FOR MAINLY SOME CLOUD
COVER...BUT A SHOWER IS NOT OUT OF THE QUESTION. BY THE END OF THE
WEEKEND AND INTO NEXT WEEKEND...ANOTHER SYSTEM MOVES THROUGH. THE
GFS IS SHOWING A LOT MORE MOISTURE AND MORE OF A DIRECT IMPACT
THAN WHAT THE ECMWF IS DOING. FOR NOW...THE FORECAST WILL REFLECT
A LITTLE COOLER WEATHER ALONG WITH SOME THREAT OF SHOWERS/STORMS
MAINLY OVER THE MOUNTAINS.  KEYES

&&

.AVIATION...VFR CONDITIONS ARE FORECAST TO CONTINUE THROUGH TONIGHT.
A COLD FRONT WILL PASS THROUGH THE REGION OVERNIGHT TONIGHT. WINDS
WILL BE ON THE INCREASE AHEAD OF THE FRONT AND WILL STAY ELEVATED
BEHIND THE FRONT. A FEW SHOWERS WILL BE POSSIBLE...BUT SHOULD REMAIN
IN THE CENTRAL MOUNTAINS AND ALONG THE DIVIDE. DMH

&&

.FIRE WEATHER...BREAKDOWN OF THE UPPER RIDGE WILL BEGIN LATE TODAY
AS A PACIFIC SYSTEM APPROACHES THE REGION. WINDS WILL INCREASE
ESPECIALLY THIS AFTERNOON AND EVENING. THE ELEVATED WINDS COMBINED
WITH DRY CONDITIONS AHEAD OF THE FRONT WARRANT A RED FLAG WARNING
FOR PORTIONS OF THE CENTRAL MOUNTAINS. A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT AHEAD OF
THE COLD FRONT...BUT LITTLE PRECIPITATION IS EXPECTED. COOLER AND
SLIGHTLY MORE MOIST CONDITIONS ARE FORECAST FOR MONDAY BUT BREEZY
WINDS WILL CONTINUE. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ475-476.

&&
Hazardous weather outlook, Sep 25, 3:27 AM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
327 AM MDT SUN SEP 25 2011

IDZ017>025-031-032-260930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
327 AM MDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVES ACROSS EASTERN IDAHO THROUGH TONIGHT. GUSTY
SOUTH TO SOUTHWEST WINDS WILL DEVELOP ALONG WITH ISOLATED SHOWERS
AND AFTERNOON/EVENING THUNDERSTORMS. SUSTAINED WINDS OF 15-25 MPH
ARE FORECASTS. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED ACROSS
PORTIONS OF THE CENTRAL MOUNTAINS. THIS...COMBINED WITH LOW
HUMIDITY WILL CREATE DANGEROUS FIRE CONDITIONS ACROSS FIRE ZONES
475 AND 476. A RED FLAG IS IN EFFECT FOR THOSE AREAS FROM MID
AFTERNOON TO MID EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COOLER WEATHER IS EXPECTED ON MONDAY WITH HIGHS ONLY IN THE
60S AND 70S FOR POPULATED AREAS AND 40S/50S IN THE MOUNTAINS.
BREEZY WEST TO SOUTHWEST WINDS ARE EXPECTED ESPECIALLY ACROSS THE
SNAKE PLAIN. MOUNTAIN SHOWERS WILL LINGER FOR MOST OF THE DAY. DRY
AND SOMEWHAT WARMER WEATHER RETURNS BEGINNING TUESDAY AND WILL
LAST UNTIL THE END OF THE WEEK WHEN THE NEXT STORM SYSTEM SHOULD
ARRIVE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.